CaltechAUTHORS
  A Caltech Library Service

Existence of equilibrium in single and double private value auctions

Jackson, Matthew O. and Swinkels, Jeroen M. (2005) Existence of equilibrium in single and double private value auctions. Econometrica, 73 (1). pp. 93-139. ISSN 0012-9682. http://resolver.caltech.edu/CaltechAUTHORS:JACe05

[img]
Preview
PDF - Published Version
See Usage Policy.

384Kb
[img]
Preview
PDF - Submitted Version
See Usage Policy.

540Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:JACe05

Abstract

We show existence of equilibria in distributional strategies for a wide class of private value auctions, including the first general existence result for double auctions. The set of equilibria is invariant to the tie-breaking rule. The model incorporates multiple unit demands, all standard pricing rules, reserve prices, entry costs, and stochastic demand and supply. Valuations can be correlated and asymmetrically distributed. For double auctions, we show further that at least one equilibrium involves a positive volume of trade. The existence proof establishes new connections among existence techniques for discontinuous Bayesian games.


Item Type:Article
Additional Information:©2005 Econometric Society. Manuscript received November, 2001; final revision received April, 2004. We thank Leo Simon, Bill Zame, Mark Satterthwaite, and Phil Reny for helpful conversations. We also thank Kim Border, Martin Cripps, John Nachbar, Larry Samuelson, Tianxiang Ye, three anonymous referees, and the editor for helpful comments and suggestions. Financial support from the National Science Foundation under Grant SES-9986190 and from the Boeing Center for Technology and Information Management is gratefully acknowledged.
Subject Keywords:auctions; double auctions; equilibrium; existence; invariance; private values
Record Number:CaltechAUTHORS:JACe05
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:JACe05
Alternative URL:http://dx.doi.org/10.1111/j.1468-0262.2005.00566.x
Usage Policy:The copyright to this article is held by the Econometric Society, http://www.econometricsociety.org. It may be downloaded, printed and reproduced only for personal or classroom use. Absolutely no downloading or copying may be done for, or on behalf of, any for-profit commercial firm or other commercial purpose without the explicit permission of the Econometric Society. For this purpose, contact Claire Sashi, General Manager, at sashi@econometricsociety.org.
ID Code:7567
Collection:CaltechAUTHORS
Deposited By: Lindsay Cleary
Deposited On:06 Mar 2007
Last Modified:26 Dec 2012 09:32

Repository Staff Only: item control page